Diagnostic / therapeutic accidents, Management of emergency care, Rare disease, Adverse events of drug therapy
Henry J. Rohrs III, Janet H. Silverstein, David A. Weinstein, Robert J. Amdur, Michael J. Haller
Division of Endocrinology, Department of Pediatrics, University of Florida College of Medicine, Gainesville, USA
Am J Case Rep 2014; 15:212-215
Available online: 2014-05-14
A growing number of pediatric endocrinologists treat Graves disease with radioactive iodine (RAI) therapy due to the typically definitive nature of I-131 therapy. Given the published benefits and perceived low risks of RAI when compared to surgery or long-term anti-thyroid medication, the trend towards therapy with RAI is likely to continue. Nevertheless, RAI is not without significant risk.
Case Report: An 11-year-old girl with newly diagnosed Graves disease received RAI for definitive treatment of her hyperthyroidism. Within 24 hours of receiving I-131, she developed increasing sleepiness and eventually became unresponsive. Upon arrival at the emergency department she had a tonic-clonic seizure and was diagnosed with thyroid storm. Despite best efforts to manage her hyperthyroidism, she suffered a stroke of the left cerebral hemisphere that left her with persistent neurological deficits.
Conclusions: Although thyroid storm after thyroid ablation is rare, the significant morbidity and potential mortality of pediatric thyroid storm warrant further studies to determine if children with markedly elevated thyroid hormone concentrations at diagnosis should receive prolonged pretreatment with anti-thyroid drugs. While such an approach may reduce the efficacy of I-131 ablation, it can also reduce and hopefully eliminate the risk of post-ablative thyroid storm.
Keywords: Graves Disease, hyperthyroidism, Iodine Radioisotopes, thyroid storm, Pediatrics